Thunderstorm Wind, Bertie
- When
- August 7, 8:00 PM EST
- Where
- Bertie County, Woodville
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $1,000
- Reported by
- 911 Call Center
- Coordinates
- 36.120, -77.180
Tree was downed on Church Street in Lewiston.
Isolated severe thunderstorm in advance of a cold front produced damaging winds across portions of northeast North Carolina.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS AKQ wrote it up.
Isolated severe thunderstorm in advance of a cold front produced damaging winds across portions of northeast North Carolina.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Wakefield, VA wrote its last area forecast discussion before the first event at Aug 7, 7:29 PM EST, 31 minutes earlier.
AREA FORECAST DISCUSSION National Weather Service Wakefield VA 829 PM EDT Mon Aug 7 2023 .SYNOPSIS... A cold front will approach the area from the west this evening, resulting in increased chances for showers and thunderstorms, some of which may be severe. Seasonable weather expected for the remainder of the week. && .NEAR TERM /UNTIL 6 AM TUESDAY MORNING/... As of 825 PM EDT Monday... Added Severe T-Storm Watch 611 for NE NC counties until 11 pm, as southern shortwave crosses the Carolinas. Area continues to be split by shortwaves, which has served to enhance convective inhibition over central and southern portions of the area. This was accounted for in lower PoPs over southern half of the area, but it seems to be verifying to a stronger degree than previously modeled. && .SHORT TERM /6 AM TUESDAY MORNING THROUGH WEDNESDAY NIGHT/... As of 245 PM EDT Monday... Cooler, drier air pushes into the region post-frontal Tuesday on breezy NW winds. Winds will gust to 20-30 mph late Tue morning into the afternoon, highest along the coast. Dewpoints look to drop into the upper 50s to ~60 across the piedmont into RIC metro area. Closer to the coast, dewpoints will likely stay in the mid-60s. Highs will be in the 80s inland and the low 90s across the SE coast. Remaining dry and seasonable across the area on Wednesday. After lows in the 60s on Tuesday night, look for highs in the upper 80s to near 90 on Wednesday. Dewpoints will continue to be relatively pleasant in the low-mid 60s. Skies will still be mostly sunny. Lows will again be in the 60s Wednesday night. && .LONG TERM /THURSDAY THROUGH MONDAY/... As of 245 PM EDT Monday... Rain chances return to the forecast on Thursday, with the east coast trough rebuilding by late week. As the trough axis swings east, the lead shortwave pivots across the area. Meanwhile, low-level flow will nudge the stationary frontal boundary back northward later Thursday into Friday, further enhancing llvl moisture. CMC is a fast outlier with this system, with the vast majority of guidance later. Therefore nudged increasing PoPs a bit later into Thursday afternoon and evening over the local area. For Friday and the weekend, there will be diurnal chances for a few showers/storms. For now, keeping PoPs limited to the 15- 30% range. Highs will generally be in the upper 80s to low 90s Thurs- Sun. Lows in the upper 60s to low 70s. && .AVIATION /00Z TUESDAY THROUGH SATURDAY/... As of 825 PM EDT Monday... VFR conditions in place over area terminals to begin the TAF period. Showers and thunderstorms have split local terminals, mainly north and south of the area. Still expect SBY will be impacted by sub-VFR conditions between 01-05z (9 pm-1 am), and ECG could see brief sub-VFR conditions between 02-04z (10p-midnight). Gusty winds and IFR VIS with reduced CIGs will be possible with any storms. Storms move offshore late tonight. SSW winds turn NNW late tonight. Outlook: Predominantly VFR conditions Tues and Wed with gusty W winds 15-17 kt with gusts 20-25 kt Tuesday afternoon behind the cold front. && .MARINE... As of 400 PM EDT Monday... Late this aftn, a sfc trough was setting up over the VA Piedmont, while a cold front was pushing through ESE Ohio and ern KY. Winds were mainly SSE 10-20 kt over the waters. Waves were 1-3 ft and seas were 2-3 ft. Low pressure and the associated cold front push E this evening. A SSE wind of 10-15 kt will continue, with gusts to ~20 kt. Strong to severe tstms will develop ahead of the cold front during this evening. No flags will be issued at this time given that the wind outside of tstms should primarily be sub-SCA. However, SMWs are likely with any tstms this evening. The cold front pushes through the area later tonight into Tue morning. The wind is expected to become WSW 10-15 kt with gusts to 20 kt late tonight, and then W/WNW Tue morning. A brief period of SCA conditions are possible for the Bay late tonight/early Tue morning, as drier air arrives into the region. The wind becomes NW 5-10 kt S to 10-15 kt N by early Wed morning. Seas build to 3-4ft tonight, then 2-3 ft S to 3-4 ft N Tue, with waves in the Bay ~2 ft and occasionally up to 3 ft. Seas subside to 2-3 ft by Wed, as the wind diminishes and shifts from W to SSE. A SSW wind of 10-15 kt returns Thu, and then shifts to W and diminishes Fri behind a weak cold front. Seas potentially build to 3-4 ft later Thu/Thu night, and then subside to 2-3 ft by Fri. && .AKQ WATCHES/WARNINGS/ADVISORIES... MD...None. NC...None. VA...None. MARINE...None. && SYNOPSIS...MAM NEAR TERM...MAM SHORT TERM...AM/MAM LONG TERM...AM/MAM AVIATION...MAM MARINE...AJZ/TMG
Hazardous Weather Outlook National Weather Service Wakefield VA 816 PM EDT Mon Aug 7 2023 NCZ012-VAZ065-066-079>084-086>090-092-093-095>100-523>525-090030- Northampton-Mecklenburg-Lunenburg-Brunswick-Dinwiddie-Prince George- Charles City-New Kent-Gloucester-Mathews-Greensville-Sussex-Surry- James City-Southampton-Isle of Wight-Norfolk/Portsmouth-Suffolk- Chesapeake-Virginia Beach-Accomack-York-Newport News- Hampton/Poquoson- 816 PM EDT Mon Aug 7 2023 This Hazardous Weather Outlook is for northeast North Carolina, east central Virginia, eastern Virginia, south central Virginia and southeast Virginia. .DAY ONE...Tonight. Isolated thunderstorms are possible this evening. Some of the storms may produce strong gusty winds...small hail...and heavy downpours. .DAYS TWO THROUGH SEVEN...Tuesday through Sunday. No hazardous weather is expected at this time. .SPOTTER INFORMATION STATEMENT... Weather spotters are encouraged to report significant weather conditions according to Standard Operating Procedures. NCZ013>017-030>032-102-090030- Hertford-Gates-Pasquotank-Camden-Western Currituck-Bertie-Chowan- Perquimans-Eastern Currituck- 816 PM EDT Mon Aug 7 2023 ...SEVERE THUNDERSTORM WATCH 611 IN EFFECT UNTIL 11 PM EDT THIS EVENING... This Hazardous Weather Outlook is for northeast North Carolina. .DAY ONE...Tonight. Please listen to NOAA Weather Radio or go to weather.gov on the Internet for more information about the following hazards. Severe Thunderstorm Watch. .DAYS TWO THROUGH SEVEN...Tuesday through Sunday. No hazardous weather is expected at this time. .SPOTTER INFORMATION STATEMENT... Weather spotters are encouraged to report significant weather conditions according to Standard Operating Procedures. MDZ021>025-VAZ048-060>062-064-067>069-075>078-085-509>522-090030- Dorchester-Wicomico-Somerset-Inland Worcester-Maryland Beaches- Fluvanna-Prince Edward-Cumberland-Goochland-Caroline-Nottoway-Amelia- Powhatan-Westmoreland-Richmond-Northumberland-Lancaster-Middlesex- Western Louisa-Eastern Louisa-Western Hanover-Eastern Hanover- Western Chesterfield-Eastern Chesterfield (Including Col. Heights)- Western Henrico (Including the City of Richmond)-Eastern Henrico- Western King William-Eastern King William-Western King and Queen- Eastern King and Queen-Western Essex-Eastern Essex- 816 PM EDT Mon Aug 7 2023 ...TORNADO WATCH 602 IN EFFECT UNTIL 9 PM EDT THIS EVENING... This Hazardous Weather Outlook is for southeast Maryland, central Virginia, east central Virginia, eastern Virginia, north central Virginia and south central Virginia. .DAY ONE...Tonight. Please listen to NOAA Weather Radio or go to weather.gov on the Internet for more information about the following hazards. Tornado Watch. .DAYS TWO THROUGH SEVEN...Tuesday through Sunday. No hazardous weather is expected at this time. .SPOTTER INFORMATION STATEMENT... Weather spotters are encouraged to report significant weather conditions according to Standard Operating Procedures. 05
Preliminary Local Storm Report
National Weather Service Wakefield VA
726 PM EDT Mon Aug 7 2023
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0720 PM Hail 3 NW Supply 38.12N 77.17W
08/07/2023 M2.75 inch Caroline VA Trained Spotter
&&
ButnerPreliminary Local Storm Report
National Weather Service Wakefield VA
755 PM EDT Mon Aug 7 2023
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0705 PM Hail 1 SSW Fort A.p. Hill 38.10N 77.27W
08/07/2023 M4.00 inch Caroline VA Trained Spotter
Time estimated from radar. Hail stone was
measured approximately 15 minutes after the
hail core passed over this location.
&&
ButnerThe Norfolk radar (KAKQ), 97 km away, was scanning. The volume nearest the first event began at 00:58 UTC.
1 thunderstorm wind. Local standard time, as filed.
Tree was downed on Church Street in Lewiston.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in North Carolina in 2023Every state in 2023This day in weather historyWarnings in North Carolina, August 2023
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1131399.